Some children risk death with codeine, U.S. warns
WASHINGTON (Reuters) - Three children died and one suffered life-threatening hyperventilation after taking codeine that was broken down in their bodies very quickly, likely causing a morphine overdose, U.S. health officials warned on Wednesday.
The children, all between the ages of 2 and 5, received a normal dose of the opioid codeine after surgery to remove their tonsils or adenoids, the U.S. Food and Drug Administration said. The surgery was to treat sleep apnea, a condition in which the upper airways become blocked during sleep.
Codeine, an ingredient in many prescription pain relievers and some over-the-counter cough syrups, normally turns into morphine in the body.
But these children likely had a genetic condition that caused codeine to turn into morphine more quickly and completely than usual, causing a fatal overdose, the FDA said.
Known as ultra-rapid metabolizers, people with this condition are relatively rare, usually occurring in one to seven out of every 100 people. But the frequency could be as high as 28 per 100 people among certain groups, such as North Africans, Ethiopians and Saudi Arabians.
The FDA learned about the issue from articles in the New England Journal of Medicine in 2009 and the journal Pediatrics in 2012.
The agency said it was reviewing adverse event reports and other data to see if there were other similar cases.
In the meantime, the FDA said doctors should be aware about the risks of codeine for certain children and use the lowest dose for the shortest period of time possible. Codeine should be used only as needed and not on a regular basis.
Parents should observe children for signs of overdose, which can include unusual sleepiness, trouble waking up, confusion, or difficult or noisy breathing.
In 2007, the FDA warned about a similar issue for some breast-feeding mothers who take codeine to relieve pain after childbirth. While the narcotic is generally considered safe for women and their babies, mothers who are ultra-metabolizers may put their infants at higher risk of a morphine overdose.
(Reporting by Anna Yukhananov; Editing by Leslie Adler)
- First Ebola case diagnosed in the United States: CDC |
- Advanced iOS virus targeting Hong Kong protestors -security firm
- Hong Kong democracy protesters and officials mark uneasy National Day |
- U.S. orders airlines to replace cockpit displays on 1,300 Boeing airplanes
- Japan volcano death toll likely to rise to around 46 as more victims found